Alert archive / Iowa / Flash Flood Watches in 2016

Flash Flood Watch 1, NWS Sioux Falls, SD

June 14, 20164 counties in Iowa; Cottonwood County, Jackson County, Nobles County, Minnesota

NWS Sioux Falls, SD issued this flash flood watch at Jun 14, 2016, 10:25 AM CDT for 4 counties in Iowa; Cottonwood County, Jackson County, Nobles County, Minnesota. It took effect at Jun 14, 2016, 1:00 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2016, 10:25 AM CDT (15:25 UTC)
In effect from
Jun 14, 2016, 1:00 PM CDT
Expired
Jun 14, 2016, 4:25 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WGUS63 KFSD 141525
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT TUE JUN 14 2016

IAZ002-003-013-014-MNZ081-089-090-142330-
/O.NEW.KFSD.FF.A.0001.160614T1800Z-160615T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-COTTONWOOD-NOBLES-JACKSON-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD
1025 AM CDT TUE JUN 14 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST 
  MINNESOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST 
  IOWA...CLAY IA...DICKINSON...O'BRIEN AND OSCEOLA. IN SOUTHWEST 
  MINNESOTA...COTTONWOOD...JACKSON AND NOBLES. 

* UNTIL 10 PM CDT THIS EVENING

* SHOWERS AND THUNDERSTORMS THIS MORNING LEFT SOME AREAS WITH 1.5"
  TO 2.5" OF RAINFALL AND PONDING OF WATER IN LOW LYING AREAS.
  THESE SAME AREAS WILL SEE THE POTENTIAL FOR AN ADDITIONAL 1" TO
  2" OF RAIN AGAIN THIS AFTERNOON AND EARLY THIS EVENING.

* LOCAL STREAMS AND CREEKS MAY QUICKLY GO OUT OF THEIR BANKS. A
  FEW ROADS ESPECIALLY IN LOW LYING AREAS MAY BECOME COVERED WITH
  WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
250 
WGUS63 KFSD 142125
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 PM CDT TUE JUN 14 2016

IAZ002-003-013-014-MNZ081-089-090-142230-
/O.CAN.KFSD.FF.A.0001.000000T0000Z-160615T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-COTTONWOOD-NOBLES-JACKSON-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD
425 PM CDT TUE JUN 14 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA AND
SOUTHWEST MINNESOTA HAS BEEN CANCELLED. RAINFALL IS QUICKLY COMING
TO AN END ACROSS THE AREA, THEREFORE, THE WATCH IS EXPIRED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 14, 6:24 AM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jun 14, 6:24 AM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
624 AM CDT TUE JUN 14 2016

.SHORT TERM...(Today and Tonight)
Issued at 332 AM CDT Tue Jun 14 2016

Difficult weather forecast for today and this evening. Currently
watching a weakening MCS over south central SD and central Nebraska
track east-northeastward early this morning. Expect this complex to
pass west to east through the forecast area through late morning.
Meanwhile a boundary has set up from west to east across northeast
Nebraska into northwest Iowa and has triggered a few scattered
thunderstorms which are slowly trudging to the northeast. As the MCS
heads east, it is likely that these scattered storms will be
assimilated.

Surface low is expected to strengthen over north central Nebraska
around daybreak and begin lifting north-northeast, with the upper
level trough following a similar trajectory. Deterministic models
have not initialized well with the ongoing precipitation. The hi-res
models/CAMS however have a much better handle on conditions, and
therefore have focused on the RAP/HRRR/ARW. These models push the
aforementioned front northward through the forecast area late
morning and this afternoon, placing much of the forecast area in the
warm and moist sector of the system. Southwest winds potentially
help mix out cloud cover to our south and west, with a possible
trailing boundary nosing into south central SD in the afternoon. All
CAMS fire up the second round of convection around 1 or 2 pm near
the I-29 corridor and track them east into the early evening.

Cloud debris and rain cooled air could hamper our instability and
lower our severe risk, so confidence is not high on severe threat
for today. We do have decent directional and speed shear and very
weak capping in the I-29 corridor and point eastward, where the best
potential for redevelopment exists. If clearing occurs and
instability is maximized, storms capable of producing hail to ping
pong size and wind gusts to 65 mph are possible in the early
afternoon through early evening. With backing low level wind shear
near the warm front, cannot rule out an isolated tornado as well,
but this threat is low. Precipitable water is right around 1.5
inches, so heavy rainfall will be likely with any thunderstorms.
Cannot rule out some ponding in urban or low lying areas under
heavier storms.

A few lingering showers and storms on the back side of the exiting
low will be possible in the late evening through the early morning
hours. Lows tonight will be in the low to mid 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 332 AM CDT Tue Jun 14 2016

The upper low will pull east soon enough to allow for convection to
be gone before daybreak Wednesday. Quickly following surface ridging
and the start of strong upper ridging will bring dry weather
Wednesday and Thursday, with daytime temperatures warming through
the 80s, and into the lower 90s along the Missouri River. Dew points
and humidity will be fairly tame.

Friday through Monday will bring the strong surface ridging to start
with, then the ridge being very slowly flattened by westerly waves.
It looks warm, and the question is how warm. It currently looks safe
that we will not make it to the heat advisory levels we saw in the
just ended hot stretch. Temperatures should get well into the 80s
and lower 90s, and dew points into the 60s. A slightly drier flow
from the low level ridge to the east may keep our southwest MN and
northwest IA areas a little drier.

The slow flattening of the ridge by repeated short waves will bring
periodic chances of storms, but at this time do not expect any of
them to be widespread. These threats will be hard to time and
probably follow our climatological trend for better chances at night
at this time of the year. The upper ridge should be driven far
enough to the south to allow for some cooling over the northern
plains at the end of the period, by next Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 618 AM CDT Tue Jun 14 2016

Several weather concerns during the taf period. Band of showers
and storms lifting northeast through the region this morning will
bring mvfr ceilings and visibility, and even some ifr ceilings as
well. Expect ceilings to improve to low end vfr late morning and
early afternoon, however a second round of storms are expected to
fire near the I-90 corridor in the early afternoon and track east
through the region into mid evening. Look for lowered ceilings and
visibility in thunderstorms, along with a strong to severe storm
threat. Wind squalls and hail will be possible with the strongest
storms.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 14, 4:23 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 AM CDT TUE JUN 14 2016

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-067-070-071-150930-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-
MINNEHAHA-LINCOLN SD-CLAY SD-UNION-
423 AM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS THIS MORNING WILL BECOME SCATTERED THIS
AFTERNOON INTO TONIGHT. A FEW STORMS THIS AFTERNOON AND EARLY THIS
EVENING MAY BE SEVERE...PRODUCING HAIL TO HALF DOLLAR SIZE AND 60
MPH GUSTS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMING COULD BRING DAYTIME TEMPERATURES BACK TO ABOVE MIDSUMMER
NORMALS FOR THURSDAY THROUGH THE WEEKEND. AT THIS TIME...THE
WEATHER IS NOT EXPECTED TO BE AS HOT AS DURING THE PERIOD RECENTLY
ENDED...BUT THE HEAT INDEX COULD STILL REACH THE 90S IN PART OF
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 3PM TODAY.

SDZ038-039-050-052>054-057>061-063>066-068-069-150930-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-
BON HOMME-YANKTON-
423 AM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS EARLY THIS MORNING WILL BECOME SCATTERED
BY EARLY AFTERNOON AND END THIS EVENING. ISOLATED STORMS THIS
AFTERNOON COULD PRODUCE HAIL TO QUARTER SIZE AND 60 MPH GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMING COULD BRING DAYTIME TEMPERATURES BACK TO ABOVE MIDSUMMER
NORMALS FOR THURSDAY THROUGH THE WEEKEND. AT THIS TIME THE WEATHER
IS NOT EXPECTED TO BE AS HOT AS DURING THE PERIOD RECENTLY ENDED...
BUT THE HEAT INDEX COULD STILL REACH THE 90S IN PART OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM TODAY.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:31 AM CDTRiver Flood WarningFSDClay13 days
Jun 14, 9:31 AM CDTRiver Flood WarningFSDBuena Vista, Clay12 days
Jun 14, 12:27 PM CDTFlash Flood WarningFSDPlymouth, Sioux, Woodbury3 hr
Jun 14, 1:48 PM CDTFlash Flood WarningFSDCherokee, Lyon, O'Brien, Osceola, Plymouth, Sioux and 1 more3 hr
Jun 14, 1:56 PM CDTTornado WarningFSDOsceola34 min
Jun 14, 2:11 PM CDTFlash Flood WarningFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 2 more34 min
Jun 14, 2:14 PM CDTTornado WarningFSDOsceola31 min
Jun 14, 2:23 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson37 min
Jun 14, 2:30 PM CDTTornado WarningFSDDickinson30 min
Jun 14, 2:42 PM CDTFlash Flood WarningFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 2 more2 hr
Jun 14, 2:48 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson27 min
Jun 14, 3:10 PM CDTRiver Flood WarningFSDClay4 days
Jun 14, 3:10 PM CDTRiver Flood WarningFSDClay, Dickinson4 days
Jun 14, 4:49 PM CDTRiver Flood WarningFSDClay, Dickinson43 hr
Jun 14, 1:53 PM CDTTornado Warning Tornado observedFSDPipestone37 min
Jun 14, 2:40 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles35 min
Jun 14, 2:45 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray, Nobles30 min
Jun 14, 3:03 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson27 min
Jun 14, 3:10 PM CDTTornado WarningFSDCottonwood35 min

Nearby

Flash Flood Watches in Iowa, 2016Flash Flood Watches in Minnesota, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.